Texas, 2020

Hail in Texas, August 9, 2020

August 9, 2020 · NWS AMA · 1 event in 1 county or zone

On the evening of August 9th the western combined Oklahoma and Texas Panhandle experienced scattered thunderstorms. The atmosphere was unstable enough to create large hail and damaging winds with some storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the evening of August 9th the western combined Oklahoma and Texas Panhandle experienced scattered thunderstorms. The atmosphere was unstable enough to create large hail and damaging winds with some storms. There was also a line of storms that moved from west to east through the western Texas Panhandle that led to no reports of severe weather. The Oklahoma Panhandle had thunderstorms that were a bit more discrete and organized and these created some large hail up to the size of nickels with a few stones up to an inch reported. A couple of automated weather stations reported wind gusts up to 60 mph as well. There was one report of nickel size hail in the western Texas Panhandle early on in the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 9, 5:24 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 9, 5:24 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
624 PM CDT Sun Aug 9 2020

.AVIATION...
VFR conditions expected throughout the 00Z TAF period. VCTS
conditions through around 06Z for all sites. If a storm moves over
TAF sites, erratic winds are possible. Otherwise tranquil weather
conditions are expected past 06Z to near the end of the TAF
period. TS may return, but too low of confidence level to include
at this time. Winds will be out of the southwest except for KGUY
towards the end of the TAF period where winds shift to north and
northeasterly behind cold front.

Meccariello

&&

.PREV DISCUSSION... /Issued 313 PM CDT Sun Aug 9 2020/

SHORT TERM...Tonight through Monday Night...
A similar repeat from last night will be in play tonight as
showers and storms will develop near the NM/TX line and track east
into the Panhandles. Storms will likely be more scattered in
nature later this evening into the early overnight period. Gusty
winds and small hail will be the main concerns. However, we will
be looking at localized heavy rainfall again, and some areas may
pick up enough rainfall to cause localized flooding issues.

Storms clear out late tonight, and tomorrow will have a better
chance for scattered to widespread storms across the Panhandles,
with severe storms possible from the south central Panhandles to
the northeast Panhandles. Cold front associated with upper level
trof in southern Canada will move through the Panhandles. Lee
surface low will push through to the east and dryline interaction
will be possible. Additionally, a shortwave trof is expected to
move through to provide ample lift that should overcome any
minimal cap in place. Storm initiation is expected in the mid to
late afternoon across the west and should move across the central
Panhandles. At which point ample ML CAPE values ranging from
1000-2500 J/kg (lesser amounts in the south, higher amounts in the
northeast) will be possible. Inverted V profiles will continue the
damaging wind gust threat, but hail threats will increase due to
the cold front lowering the freezing levels a bit. Left exit
region of upper level jet favors the northeast, but narrow jet
would put the south in more of the right exit region. 0-6 shear
looks pretty good at 30-45kts. So hail threats look to be around 1
inch and wind gusts look to be around 60mph. Lingering showers
storms could result in MCV formation. NAM onion sounding with
moist layer aloft suggest heat burst potential with decaying
storms tomorrow night. We'll continue to monitor and update the
severe threats for Monday.

Weber

LONG TERM...Tuesday through Saturday...
The chance for thunderstorms returns again on Tuesday with
slightly better dynamics than seen in the last week or so. An
upper level jet of around 45 to 50 knot max winds will enter the
Panhandles Tuesday afternoon. Most models are in agreement with
the left exit region and divergence aloft over the forecast area.
Meanwhile, in the mid-levels the ridge will be centered over the
far southern/southwestern border of New Mexico with west
northwesterly flow aloft, depending on the exact setup of the
ridge. A shortwave with some pockets of energy will enhance storm
chances through the afternoon hours. Storms will likely initiate
in eastern New Mexico with the help of daytime heating.
Temperatures are going to need to warm enough to reach convective
heating to help mix surface dewpoints in the low to mid 50s up
into the upper 50s across the western forecast area.

Looking at the atmospheric instability Tuesday, the NAMnest has
CAPE values as high as 2500-3000 J/kg with shear of 25-35 knots.
Various other models are not as extreme with the instability
parameters, with CAPE values around 1500-2000 J/kg but similar
shear of 25-35 knots. All models are in agreement on the fact that
there will be plenty of CAPE and shear for storms to work with.
Late into the evening hours, a low level jet kicks in and will
provide additional low level shear that could increase the
strength of the ongoing storms.

The mid-level ridge will remain stationary through Saturday before
slowly trekking west across Arizona. This will put the forecast
area in west to northwest flow aloft through the remainder of the
extended. A few disturbances in the mid-levels may increase storm
chances across the forecast area through the end of the week and
into the weekend. At this point, the best chances for storms will
be Friday and Saturday afternoon/evening as the high begins to
retrograde west with more northwest flow aloft. A surface trough
will set up everyday and with high temperatures forecast to be in
the upper 90s to 106, diurnal convection cannot be ruled out
through the extended given the environment provides just enough
instability.

Temperatures will be the warmest Wednesday through Friday with
highs reaching close to 105-106 in some locations. Most areas
across the Panhandles will be about 10 degrees above normal. Some
records may also be reached or broken through this three day
period. By Saturday, temperatures will drop back below 100 as the
ridge aloft moves further west away from the forecast area.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/36
Hazardous weather outlook, Aug 9, 2:08 PM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
308 PM CDT Sun Aug 9 2020

OKZ001>003-TXZ001>020-317-100815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
308 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected late this afternoon through tonight. A
few storms may be strong with gusty winds being the primary
hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are expected Monday and Tuesday.
Damaging wind, hail, and heavy rainfall will be the main threats.

Thunderstorm chances return Friday and Saturday, but its too
early to say with much confidence the chances for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 9, 6:02 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
702 PM CDT Sun Aug 9 2020

OKZ001-002-100030-
Cimarron OK-Texas OK-
702 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 730 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Keyes, or 15 miles east of Boise City, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Keyes and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3686 10191 3665 10220 3677 10237 3699 10220
      3699 10211
TIME...MOT...LOC 0002Z 219DEG 16KT 3677 10223

TLH
Local storm report, Aug 9, 6:17 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
717 PM CDT SUN AUG 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             KEYES                   36.81N 102.24W
08/09/2020  M1.00 INCH       CIMARRON           OK   PUBLIC

            MAJORITY OF HAIL STONES FROM DIME TO PENNY SIZE, THOUGH
            A FEW MEASURED A LITTLE OVER AN INCH IN DIAMETER.

&&

EVENT NUMBER AMA2000525

BIEDA
Special weather statement, Aug 9, 7:08 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
808 PM CDT Sun Aug 9 2020

OKZ001-002-100145-
Cimarron OK-Texas OK-
808 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 845 PM CDT...

At 808 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Keyes, or 17 miles east of Boise City, moving
northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Keyes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3662 10210 3674 10234 3694 10229 3685 10195
TIME...MOT...LOC 0108Z 209DEG 18KT 3676 10220

TLH
Special weather statement, Aug 9, 7:18 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
818 PM CDT Sun Aug 9 2020

TXZ001-002-006-007-011-100200-
Hartley TX-Sherman TX-Dallam TX-Moore TX-Oldham TX-
818 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM...WESTERN SHERMAN...
EASTERN DALLAM...NORTHWESTERN MOORE AND HARTLEY COUNTIES UNTIL 900 PM
CDT...

At 818 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Romero to 12 miles northwest of
Adrian. Movement was northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dalhart, Stratford, Vega, Hartley, Channing, Adrian, Conlen and
Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3574 10291 3650 10220 3650 10175 3579 10228
      3520 10235 3519 10298
TIME...MOT...LOC 0118Z 228DEG 26KT 3572 10276 3536 10287

TLH
Special weather statement, Aug 9, 7:34 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Amarillo TX
834 PM CDT Sun Aug 9 2020

OKZ002-100200-
Texas OK-
834 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL
900 PM CDT...

At 834 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eva, or 15 miles south of Elkhart, moving east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Eva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3666 10165 3667 10203 3685 10203 3692 10164
TIME...MOT...LOC 0134Z 265DEG 34KT 3677 10193

TLH
Special weather statement, Aug 9, 8:03 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
903 PM CDT Sun Aug 9 2020

OKZ002-100245-
Texas OK-
903 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS COUNTY UNTIL 945 PM
CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Eva, or 15 miles northwest of Guymon, moving east at 35
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Guymon, Goodwell, Optima, Eva and Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3656 10198 3694 10200 3695 10133 3653 10128
TIME...MOT...LOC 0202Z 267DEG 30KT 3679 10174

TLH

The radar

The Amarillo radar (KAMA), 95 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hartley

When
August 9, 8:15 PM CST
Where
Hartley County, 0.56 mi E of Hartley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.880, -102.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901538.